Patient Comments: Sun-Sensitive Drugs - Symptoms

Question:

Describe your reaction or symptoms to a sun-sensitive medication. When did symptoms appear? Submit Your Comment

Comment from: misery, 55-64 Female (Patient) Published: May 31

I was taking doxycycline 200 mg twice a day for 3 weeks for Lyme disease. And now even if I'm out for 5 minutes my face feels like someone poured boiling oil on me. I slather my face and exposed skin with sunblock, wear long pants and shirt, and my legs get an intense rash that itches. I now know that it was my medicines that caused this photosensitivity but I wish I knew how long it takes for these medicines to leave my body or if this rash is a lifelong road of agony.

Comment from: Kathy, 55-64 Female (Patient) Published: April 27

For the past 6 months I've had a pruritic persistent localized rash on my forearms. My dermatologist said it's a drug induced photosensitivity likely caused by an NSAID, a past exposure to atorvastatin, or an OTC estriol cream. The reaction can continue even after stopping the drugs.

Comment from: robertdi, 55-64 Female (Patient) Published: October 21

I am posting this to warn other people to be very careful. I was taking tetracycline for rosacea but now I see that I was also taking some other drugs that would cause this including hydrochlorothiazide, Nexium and antihistamines. I started waking up having a swollen face a few days ago and now I have very painful, itching and burning flakey skin on my entire face and going into my neck. If I knew this pain was a possibility I would have absolutely been much more careful. I was careful about wearing sunscreen but I was in the sun golfing without a full-brim hat. I was on vacation but was miserable about my skin burning, itching and redness.

Comment from: margot, 75 or over Female (Patient) Published: November 14

I have taken 12.5 mg of hydrochlorothiazide for 4 years. This past year for several times my face will get swollen, red, itchy, burn and it seems to have happened when I am outside and especially driving in the car (we do not have tinted windows). After 4 or 5 days the swelling and redness goes down and my face and throat area get scaly and tight. The doctor finally told me to stop taking hydrochlorothiazide and I find I still have those symptoms although not as severe. It was interesting to me to read on this website that this can occur even after the hydrochlorothiazide should be out of my system. I hope it stops soon. I took my picture at a time of one of my episodes. I wish I could post it for you to see. My brother-in-law also was on hydrochlorothiazide for a while. He was barefoot in the sand and his feet swelled up and got red and itchy. The pharmacist told him to stop taking it.

FDA Logo

Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

Subscribe to MedicineNet's Skin Care & Conditions Newsletter

By clicking "Submit," I agree to the MedicineNet Terms and Conditions and Privacy Policy. I also agree to receive emails from MedicineNet and I understand that I may opt out of MedicineNet subscriptions at any time.